Skin welts and redness are common symptoms of the dermatographism skin condition. Some experiences of dermatographism sufferers with these skin symptoms are provided on this page.
By Rose (Welland ON)
I have some of the symptoms described (welts and redness and sometimes itchiness) but I have additional symptoms. I am being treated by an allergist. I have not heard it mentioned by anyone else but I can't put anything on my arms at all. It isn't that it itches so much as it feels like a bad sunburn without the sting or it's a feeling I can't describe but as soon as I put on a jacket or sweater I need to take it off. I live in Canada and not wearing a coat in the winter time is just a bit crazy. So I was wondering if you could help and give some direction.
It sounds like either the heat or friction on your arms caused by the clothing is aggravating your skin condition. I would consult the dermatographism skin welts and redness treatments page for information on symptom relief.
By Lizel (Warmbaths, South Africa)
I have been suffering from this condition for 30 years and finally decided to search for this 'abnormality' on the Internet - not expecting to find anything! It is not that severe but people often ask me "what happened to your arm or leg?" where ever the skin welts and redness occur.
Is there any way to prevent these skin welts and redness from happening? Is there something you can drink or eat or do to prevent this from happening? Some advice would make a huge difference!
The usual course of treatment to deal with the symptoms is the use of antihistamines. There are many different types and there is not one that works for all. Usually a doctor will start with one or two types and then alter dosages. If that does not work, then some other types of antihistamines are used. There are also some natural remedies that have been tried (see below).
By Anonymous (Texas)
I saw a dermatologist about ten years ago and he told me I have Dermographism and it won't go away. He prescribed Zyrtec and I took it for a while but then stopped for a few years and then the itching and skin welts and redness came back. So I have been taking an antihistamine called Loratadine in a 10mg dosage but I still itch and welts come up on my skin.
I think I might be allergic to some foods but I don't know. I want to see a doctor but I am not sure if I should go to my primary care physician or a dermatologist? I want to take the test to see what foods I am allergic too. This also has to do with my family history. All my siblings have something wrong with their skin, some severe and some minor. My niece also has what I have as well and no one can tell us what the problem is. It’s frustrating. Most of the time, the welts come out on my skin without any pressure and they are everywhere. What are your thoughts? I appreciate your help. Thanks.
You could visit an allergist to rule out food allergies, but if a dermatologist diagnosed you with dermographism then it is probably what you have. If you see another dermatologist, they can find the right antihistamine and dosage to make sure your hives, skin welts and redness of the skin are under control. It is often impossible to find the cause or trigger of the dermographism.
I seem to have the main symptoms such as welps after scratching, itching, and the welps from brushing up against objects, but I do not have red bumps or the red markings on me after sleeping and such. Is there anyway to rid myself of the problem before it progresses?
Not everyone gets all the symptoms and just because you do not have all the symptoms does not mean that you will eventually get them.
There is no cure for dermatographism. Antihistamines are the usual treatment for the symptoms. They generally help a lot with the welps or welts and itching. Many people still experience redness even on the antihistamines.
Visit this: Pictures of Rashes Page